Research

Fast stable direct fitting and smoothness selection for generalized additive models


Reference:

Wood, S. N., 2008. Fast stable direct fitting and smoothness selection for generalized additive models. Journal of the Royal Statistical Society, Series B (Statistical Methodology), 70 (3), pp. 495-518.

Related documents:

[img]
Preview
PDF (Author's submitted version) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (579kB) | Preview

    Official URL:

    http://dx.doi.org/10.1111/j.1467-9868.2007.00646.x

    Abstract

    Existing computationally efficient methods for penalized likelihood generalized additive model fitting employ iterative smoothness selection on working linear models (or working mixed models). Such schemes fail to converge for a non-negligible proportion of models, with failure being particularly frequent in the presence of concurvity. If smoothness selection is performed by optimizing ‘whole model’ criteria these problems disappear, but until now attempts to do this have employed finite-difference-based optimization schemes which are computationally inefficient and can suffer from false convergence. The paper develops the first computationally efficient method for direct generalized additive model smoothness selection. It is highly stable, but by careful structuring achieves a computational efficiency that leads, in simulations, to lower mean computation times than the schemes that are based on working model smoothness selection. The method also offers a reliable way of fitting generalized additive mixed models.

    Details

    Item Type Articles
    CreatorsWood, S. N.
    DOI10.1111/j.1467-9868.2007.00646.x
    DepartmentsFaculty of Science > Mathematical Sciences
    Publisher StatementB6789R.pdf: This is the pre-peer reviewed version of the following article: Wood, S. N. (2008). Fast stable direct fitting and smoothness selection for generalized additive models. Journal of the Royal Statistical Society, Series B (Statistical Methodology), 70(3), 495-518, which has been published in final form at http://dx.doi.org/10.1111/j.1467-9868.2007.00646.x
    RefereedYes
    StatusPublished
    ID Code16622

    Export

    Actions (login required)

    View Item

    Document Downloads

    More statistics for this item...